North Carolina, 2017Damaging Winds in North Carolina, May 11, 2017
May 11, 2017 · NWS RAH · 16 events in 4 counties and zones
One severe cluster produced scattered wind damage along a northwest to southeast wind swath extending from Orange county to Johnston County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- $2,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One severe cluster produced scattered wind damage along a northwest to southeast wind swath extending from Orange county to Johnston County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 7:01 PM EST, 54 minutes earlier.
Area forecast discussion, May 11, 7:01 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
801 PM EDT Thu May 11 2017
.SYNOPSIS...
A quasi-stationary front stretching from west-central VA to
northeastern NC will settle southwestward through central NC as a
cold front late tonight. The front will stall and become stationary
once again over southern NC or northern SC on Fri, ahead of an area
of low pressure that will track along it and up the southern Middle
Atlantic coast late Fri and Fri night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM EDT Thursday...
Main weather focus this evening will be on the potential for locally
strong/severe thunderstorms which may threaten the far northeast
Piedmont and northern coastal plain. These storms may not develop
until close to sunset during the evening hours, awaiting the arrival
of a mid level perturbations exiting the central Appalachians.
Severe weather parameters not overly impressive at this time though
this may become better with time by sunset. Effective bulk shear is
impressive at 45-50kts, supportive of organized convection, though
SBCAPE is 1500-2000 J/KG, likely not as strong due to considerable
cloudiness. Supercell composite has increased to 4 across the far
northeast Piedmont, thanks to the shear, and this is expected to
expand southeastward into the northern coastal plain shortly after
sunset. While the main severe weather threats will be large hail and
locally damaging straight line winds, presence of a sfc boundary
from central VA into northeast NC will enhance low level helicity.
Any storm that intersects or rides along this boundary will have an
enhanced risk to produce a weak tornado.
The passage of the mid level perturbation to our north will aid to
propel the stalled sfc boundary southward across central NC late
this evening through the overnight. Northeast flow behind the front
usher a cooler stable air mass along with a deck of low clouds and
spotty light rain or drizzle. Overnight temperatures will vary from
the mid-upper 50s north half to the lower 60s south half.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...
The sfc boundary will lie immediately south-southwest of central NC
Friday. Low level ne flow will advect a cooler stable air mass into
our region, resulting in extensive cloudiness and spotty light rain.
Temperatures will be a solid 15-20 degrees colder than temps this
afternoon. Another mid level disturbance will approach from the west
Friday afternoon, increasing the threat for showers and possibly a
few t-storms near the SC border. Similar to today, effective bulk
shear impressive at 45-55 kts, though buoyancy lacking as MLCAPE
below a 1000 J/kg in vicinity of the SC border. Thus, severe storm
threat late Friday/Friday evening confined to the far southern
counties with the main hazard locally damaging winds.
Wide temperature variance across the region Friday with highs only
60-65 north of highway 64, warming to the mid 70s near the SC border.
The mid level perturbation will cross our area Friday night, leading
to scattered/numerous showers and a few storms. While locally heavy
rainfall possible, showers/storms should be progressive enough to
prevent widespread flooding issues. Min temps mid-upper 50s nw to
lower 60s south and southeast. ~WSS
The track of the surface wave should be along the coast, or moving
offshore between 12z-18z/Saturday according to the latest guidance.
A NNE low level flow is expected to bring CAA into our region behind
the departing low. The timing of the ending of the showers will be
tied to the departing low pressure. It appears that much of central
NC should be on the cool, stable, low level flow behind the cold
front and departing system especially Saturday morning. Some drying
is expected to spread in from the west Saturday afternoon. We will
continue to favor undercutting statistical guidance for highs
Saturday by a category or two due to the expected cooler low level
northerly flow and extensive cloudiness. Expect highs in the mid 60s
to mid 70s N to S. Skies should clear Saturday night as high
pressure builds in from the west. Lows in the mid 40s north to mid
50s SE expected. ~Badgett
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1245 PM Thursday...
Warming and drying expected, especially mid week.
Early in the week, the system is expected to be slow to move away
from the mid-Atlantic states. This will keep the low level flow from
the north and northeast Sunday into Monday. However, as this system
departs, a strong ridge is expected to build over the SE states.
This will bring sunny and warm to hot temperatures by Wednesday and
Thursday. Early projections indicate that 85-90 degree readings
should be common then, with lows in the 60s.
&&
.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
As of 800 PM Thursday...
24-Hour TAF period: Thunderstorms will continue to move into and
through the region from the north-northwest along the stalled
surface boundary during the next several hours. Best chances for a
thunderstorm to affect a terminal will be the northern and eastern
most terminals...KRWI...KGSO...KRDU. KINT may also get some rain and
possible thunder but is on the western periphery of the best
instability. KFAY has the lowest probability, although it cannot be
ruled out. Strong gusty winds, reduced visibilities and heavy rain
can be expected with the storms.
After 03Z or so, the front will progress southwestward through
Central NC, resulting in reduced cigs to the IFR/LIFR range with a
wind shift to more northeasterly around 10 kts. Expect sub-vfr cigs
and visbys to persist through the remainder of the 24-hour TAF
period once they set in (lowest in the Triad and highest at KFAY).
Periods of light rain/drizzle will also be possible. -KC
Looking ahead: Another low pressure system will approach from the
west late Friday and cross our region Friday night through early
Saturday. Another round of strong-locally severe convection will
occur, with the greatest threat for strong/severe storms primarily
south of the Triad and near KFAY between 00Z-06Z Saturday. Otherwise
widespread IFR/MVFR ceilings will persist. Improving aviation
conditions expected to spread west-to-east across central NC
Saturday afternoon through Saturday evening. VFR parameters should
exists Sunday through Tuesday. -WSS
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS/Badgett
LONG TERM...Badgett
AVIATION...KC/WSS
Hazardous weather outlook, May 11, 6:51 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
751 PM EDT Thu May 11 2017
NCZ007>011-022>028-040>043-078-130000-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Wayne-
751 PM EDT Thu May 11 2017
...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
NCZ073>077-083>086-088-089-130000-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
751 PM EDT Thu May 11 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Special weather statement, May 11, 7:03 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
803 PM EDT THU MAY 11 2017
NCZ007>009-022>025-120100-
Guilford NC-Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-
Orange NC-
803 PM EDT THU MAY 11 2017
...A line of strong thunderstorms will affect portions of Guilford...
southwestern Vance...northwestern Durham...Alamance...Person...
Granville and northern Orange Counties Until 900 PM EDT...
At 803 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Ellisboro to near
Virgilina. Movement was southeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Oxford, Roxboro,
Hillsborough, Creedmoor, Kernersville and Mebane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3654 7873 3622 7838 3617 7842 3618 7849
3615 7851 3591 7982 3592 8000 3600 8005
3626 8004 3624 7916 3650 7914
TIME...MOT...LOC 0003Z 326DEG 16KT 3631 7994 3649 7879
23Special weather statement, May 11, 7:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
848 PM EDT THU MAY 11 2017
NCZ028-120130-
Edgecombe NC-
848 PM EDT THU MAY 11 2017
...A strong thunderstorm will affect portions of Edgecombe County
Until 930 PM EDT...
At 848 PM EDT, Doppler radar was tracking A strong thunderstorm near
Rocky Mount, moving southeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rocky Mount, Tarboro, Princeville, Whitakers, Conetoe, Speed,
Leggett, Kingsboro and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
3580 7747 3575 7754 3594 7780 3601 7777
3611 7771 3607 7753 3606 7754 3604 7753
3604 7747 3602 7744 3600 7743 3601 7741
3600 7741 3590 7734
TIME...MOT...LOC 0048Z 296DEG 27KT 3600 7768
77Special weather statement, May 11, 7:54 PM EST, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT THU MAY 11 2017
NCZ008-009-024>026-041-120200-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-Orange NC-
854 PM EDT THU MAY 11 2017
...A line of strong thunderstorms will affect portions of Franklin...
southwestern Vance...Durham...Wake...southern Granville and central
Orange Counties Until 1000 PM EDT...
At 852 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 6 miles west of Oxford to
Hillsborough. Movement was southeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Oxford, Hillsborough, Creedmoor,
Louisburg, Wake Forest and Garner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3610 7808 3581 7827 3564 7857 3584 7891
3587 7891 3587 7895 3603 7925 3624 7884
3624 7880 3626 7880 3635 7862
TIME...MOT...LOC 0052Z 296DEG 41KT 3632 7871 3607 7913
77Thunderstorm Wind, Orange
- When
- May 11, 7:55 PM EST to 8:02 PM EST
- Where
- Orange County, 1.78 mi NE of Hillsborough to 2.07 mi N of Blackwood
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.100, -79.100
Approximately one dozen trees were blown down along Governor Burke Road, NC Highway 86 and New Hope Church Road.
Thunderstorm Wind, Orange
- When
- May 11, 8:04 PM EST
- Where
- Orange County, 1.56 mi NE of Glenn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.047, -79.011
One tree was blown down and blocking the road on Pleasant Green Road at the Eno River Bridge.
Thunderstorm Wind, Durham
- When
- May 11, 8:06 PM EST
- Where
- Durham County, 0.89 mi NE of Huckleberry Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.060, -78.940
One tree was blown down near the 3200 Block of Rose of Sharon Road.
Thunderstorm Wind, Orange
- When
- May 11, 8:06 PM EST
- Where
- Orange County, 1.31 mi ESE of Blackwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -79.050
One tree was blown down and was blocking the road at 104 Fox Ridge Road.
Thunderstorm Wind, Durham
- When
- May 11, 8:08 PM EST
- Where
- Durham County, 1.12 mi W of Huckleberry Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.050, -78.970
One tree was blown down in a wooded area.
Thunderstorm Wind, Durham
- When
- May 11, 8:11 PM EST
- Where
- Durham County, 1.55 mi WSW of West Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.995, -78.947
One tree was blown down near the intersection of Cameron Blvd and Science Drive.
Thunderstorm Wind, Durham
- When
- May 11, 8:12 PM EST
- Where
- Durham County, 0.8 mi SE of West Durham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 35.990, -78.912
A large tree fell and crashed into a home on Vickers Avenue. Monetary damages were estimated.
Thunderstorm Wind, Durham
- When
- May 11, 8:15 PM EST
- Where
- Durham County, 0.48 mi WNW of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.982, -78.878
One tree was blown down at the 1900 block of Angier Avenue.
Thunderstorm Wind, Durham
- When
- May 11, 8:17 PM EST
- Where
- Durham County, 1.02 mi NW of Few
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.941, -78.912
One tree was blown near the intersection of Martin Luther King Jr Blvd and Stratford Lakes Drive.
Thunderstorm Wind, Wake
- When
- May 11, 8:28 PM EST
- Where
- Wake County, 1.38 mi NE of Leesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.912, -78.710
One tree was blown down and blocking the road near the intersection of Rock Creek Road and Timberlane Court.
Thunderstorm Wind, Wake
- When
- May 11, 8:37 PM EST
- Where
- Wake County, 1.79 mi WNW of Neuse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.908, -78.600
One tree was blown and blocking the road near the intersection of Durant Road and Falls of Neuse Road.
Thunderstorm Wind, Wake
- When
- May 11, 8:38 PM EST
- Where
- Wake County, 1.74 mi NE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.814, -78.644
One tree blown down onto power-lines at Anderson Drive and White Oak Road.
Thunderstorm Wind, Wake
- When
- May 11, 8:39 PM EST
- Where
- Wake County, 1.03 mi E of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.801, -78.652
Trees and power-lines blown down at Jarvis Street near Cameron Village.
Thunderstorm Wind, Wake
- When
- May 11, 8:39 PM EST
- Where
- Wake County, 1.66 mi NNW of Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 35.890, -78.686
A large tree fell through the roof of a home in the Stonehenge Neighborhood. Monetary damages were estimated.
Thunderstorm Wind, Johnston
- When
- May 11, 9:05 PM EST
- Where
- Johnston County, 3.5 mi N of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.700, -78.480
One tree blown down on Mial Plantation Road.
Thunderstorm Wind, Johnston
- When
- May 11, 9:05 PM EST
- Where
- Johnston County, 2.35 mi ESE of Emit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.720, -78.230
One tree was blown down onto NC Hwy 222 and NC HWY 231.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 11, 2017$1.1 million · EF2 · 30 events
- Flash Flood and Hail in Puerto Rico, May 11, 2017$2.5 million · 0.25 in hail · 4 events
- Damaging Winds and Lightning Strike in Texas, May 11 to 12, 2017$230,000 · 57 kt wind · 3 events
- Damaging Winds in Virginia, May 11, 2017$53,000 · 80 kt wind · 4 events
- Hail in Kentucky, May 11, 2017$50,000 · 1.75 in hail · 2 events
- Flash Flood in Missouri, May 11, 2017$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, May 11, 2017$29,000 · 1 in hail · 8 events
- Flash Flood and Hail in Arkansas, May 11 to 12, 2017$21,000 · 4 in hail · 14 events
- Tornadoes in Louisiana, May 11, 2017$10,000 · EF1 · 2 events
- Tornado and Flash Flooding in Oklahoma, May 11, 2017$7,000 · 4.25 in hail · 23 events
- Flash Flood and Flooding in Kansas, May 11, 20171 in hail · 11 events
- Tornado and Hail in Texas, May 11, 2017$8,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696768, 696769, 696770, 696771, 696772, 696774, 696777, 696778, 696779, 696782, 696783, 696786, 696788, 696789, 696791, 696793.